Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 38, NWS Dodge City, KS

May 11, 2005Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2005, 8:21 PM CDT for Grant County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 8:21 PM CDT (01:21 UTC)
Expired
May 11, 2005, 9:00 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Grant County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2443 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 120121
SVRDDC
KSC067-120200-
/O.NEW.KDDC.SV.W.0038.050512T0121Z-050512T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST KANSAS.

* UNTIL 900 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. 
  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF ULYSSES...MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRANT COUNTY...
  ULYSSES...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3740 10151 3740 10118 3773 10109 3772 10143

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 120135
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT WED MAY 11 2005

KSC067-120200-
/O.CON.KDDC.SV.W.0038.000000T0000Z-050512T0200Z/
GRANT KS-
834 PM CDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GRANT COUNTY UNTIL 900
PM CDT...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL.  THIS STORM WAS LOCATED 5 MILES SOUTH OF ULYSSES...AND
MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRANT COUNTY...
  ULYSSES...
  HICKOK...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

AT 830 PM CDT...A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL 
1 MILE SOUTH OF ULYSSES. 

LAT...LON 3740 10151 3740 10118 3773 10109 3772 10143

$$

LACY
000 
WWUS53 KDDC 120146
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT WED MAY 11 2005

KSC067-120200-
/O.CON.KDDC.SV.W.0038.000000T0000Z-050512T0200Z/
GRANT KS-
845 PM CDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GRANT COUNTY UNTIL 900
PM CDT...

AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR ULYSSES...AND
MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRANT COUNTY...
  ULYSSES...
  HICKOK...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

AT 840 PM CDT...A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL 
IN ULYSSES.

LAT...LON 3740 10151 3740 10118 3773 10109 3772 10143

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:34 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 11, 2:34 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT WED MAY 11 2005

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST PROBLEMS AT THIS JUNCTURE ARE WHEN WILL
THUNDERSTORMS POP, HOW SEVERE WILL STORMS BE, AND WILL WINDS
INCREASE INTO ADVISORY CRITERIA.

GOING WIND ADVISORY HAS NOT BEEN MET YET, BUT THE RUC MODEL QUICKLY
INCREASES WINDS FROM 21Z-00Z.  SO FOR NOW, HAVE LEFT ADVISORY
FLYING TILL 7 PM.  MAY YANK IT AND CANCEL BEFORE 21Z ZONES ARE SENT,
BUT WILL HAVE TO KEEP A CLOSE EYE ON WINDS SPEEDS.

THERE WILL BE PLENTY OF MOISTURE ACROSS EASTERN 2/3RDS OF CWA AS
THE DRY LINE IN EASTERN COLORADO/WESTERN PANHANDLE AREAS MOVES EAST
LATE THIS AFTERNOON AND EVENING.  THIS WILL LIKELY FIRE A LINE OF
THUNDERSTORMS NEAR THE COLORADO BORDER AT OR SHORTLY AFTER 23Z,
THEN BULGE OUT AND MARCH EAST AS THE EVENING PROGRESSES.  WILL GO
WITH 50 POPS FOR ABOUT THE EASTERN 2/3RDS OF CWA, WITH A MENTION OF
LARGE HAIL AND DAMAGING WINDS POSSIBLE.  THE DDC 18Z SOUNDING
SHOWED AN ELEVATED INVERSION WHICH SHOULD BE ERASED WHEN THE SURFACE
TEMPS REACH ABOUT 86F, WHICH SHOULD BE REACHED AROUND 22Z. THERE
WILL BE PRIME CONDITIONS IN PLACE AS THE DRY LINE COMES EAST, THE
OUTFLOW FROM STORMS TO THE NORTH SURGES SOUTH, AND THE COLD FRONT
NEAR I-70 SLOWLY MOVES EAST-SOUTHEAST.  AT THIS POINT, EXPECT SPC TO
COME OUT WITH AT LEAST A SEVERE THUNDERSTORM WATCH, BUT QUESTION
WILL BE WHEN.  IT MAY NOT BE BY ZONE ISSUANCE TIME, BUT WILL TRY TO
COVER POSSIBLE ISSUANCE BY HAVING SEVERE WORDING IN ZONES.  FROM MY
ASSESSMENT, LARGE HAIL AND WINDS UP TO 65MPH ARE THE MAIN RISKS,
AND NEAR HYS/WAKEENEY POSSIBLY ENOUGH SHEAR FOR AN ISOLATED TORNADO
OR TWO.

AS FAR AS THURSDAY GOES, HAD TO DROP MAXIMUM TEMPERATURES A BIT, AS
CLOUDS AND NE-SW COLD FRONT STRADDLING CWA WILL INHIBIT SOLAR
HEATING.  ANY PRECIP WILL ALSO SLOW DOWN HEATING AND THUS THERE WILL
BE PLENTY OF TIME FOR THE COLD AIR TO SINK SOUTHWARD.  WILL KEEP 20
WEST TO 40 EAST POPS GOING, AS THERE WILL BE UPPER DISTURBANCES
CROSSING TO THE EAST OVER THE SURFACE BOUNDARIES.  AS FOR THE
LATEST MODEL RUNS, WILL USE THE RUC40 FOR THE NEAR TERM FORECAST,
AND A COMBO OF THE ETA80/GFS80 FOR THE 12-60HR FORECAST.

DAYS 3-7...

MEDIUM RANGE MODELS ARE PRETTY CONSISTENT EARLY IN THE PERIOD, WITH
A TROUGH AXIS OVER THE NORTHERN PLAINS FRIDAY NIGHT MOVING EASTWARD
AND BRINGING NORTHWEST FLOW TO THE AREA THROUGH THE WEEKEND.  A FEW
SHOWERS MAY LINGER THROUGH EARLY SATURDAY MORNING, BUT WITH HIGH
PRESSURE BUILDING INTO THE PLAINS, WE SHOULD DRY OUT FAIRLY QUICKLY
AFTER THAT.  THE GFS AND TO SOME EXTENT ECMWF BRING A WEAK SHORTWAVE
TROUGH THROUGH THE NORTHWEST FLOW ON SUNDAY.  A LEE TROUGH WILL
START TO DEVELOP AND SHIFT WINDS TO THE SOUTH, BUT THINK THAT IT
WILL JUST BE RECIRCULATING CANADIAN AIR AT THIS POINT, SO AM NOT
HUGELY IMPRESSED WITH PRECIP CHANCES.  WILL CONTINUE A DRY FORECAST
FOR SUNDAY, BUT WILL KEEP AN EYE ON THE SITUATION.  BY MONDAY AND
INTO MID-WEEK, A SHORTWAVE RIDGE MOVES OUT INTO THE PLAINS, THEN
FLOW SHIFTS SOUTHWESTERLY.  THE SHORTWAVE THAT THE GFS HAD COMING
OUT TUESDAY LOOKS LESS IMPRESSIVE THAN IT DID YESTERDAY.  YET WITH
ALL THE UNCERTAINTY AND POP CLIMO BEING AROUND 20 PERCENT ANYWAY,
WILL KEEP THE FORECAST AS IT IS FOR NOW.  WITH 850MB TEMPS OF MID
20S MOVING INTO THE AREA BY TUESDAY AND WEDNESDAY, TEMPS COULD AGAIN
GET PRETTY TOASTY.  MADE ONLY MINOR TWEAKS TO THE GOING TEMPS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  79  53  66 /  50  40  30  30
GCK  55  77  47  65 /  50  30  20  20
EHA  51  79  46  65 /  50  20  20  20
LBL  56  78  49  66 /  50  40  30  30
HYS  63  76  52  65 /  50  30  20  30
P28  67  79  59  69 /  40  50  60  30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...WIND ADVISORY FROM NOON WEDNESDAY UNTIL 7 PM WEDNESDAY FOR
      KSZ030...KSZ031...KSZ043...KSZ044...KSZ045...KSZ046...
      KSZ061...KSZ062...KSZ063...KSZ064...KSZ065...KSZ066...
      KSZ074...KSZ075...KSZ076...KSZ077...KSZ078...KSZ079...
      KSZ080...KSZ081...KSZ084...KSZ085...KSZ086...KSZ087...
      KSZ088...KSZ089...KSZ090.
&&

12/28
Hazardous weather outlook, May 11, 4:25 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
425 AM CDT WED MAY 11 2005

KSZ030-031-043>046-061>066-074>081-084>090-121000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
425 AM CDT (325 AM MDT) WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS FAR WESTERN KANSAS ALONG
A DRYLINE IN EASTERN COLORADO AND ALSO NEAR I-70 NEAR A WARM FRONT
THAT WILL BE IN THE AREA. THESE STORMS ARE EXPECTED TO RAPIDLY
BECOME SEVERE WITH VERY LARGE HAIL, WIND GUSTS IN EXCESS OF 60 MPH,
DEADLY LIGHTNING AND SOME TORNADOES.  THE BEST CHANCE FOR TORNADOES
LOOKS TO BE ALONG AND NORTH OF A LACROSSE TO SCOTT CITY LINE...BUT AN
ISOLATED TORNADO OR TWO IS ALSO POSSIBLE OVER FAR WESTERN KANSAS AS
WELL. THESE STORMS WILL INCREASE IN COVERAGE THROUGH THE EVENING
HOURS OVER THE REMAINDER OF THE AREA AS A SURFACE LOW MOVES THROUGH
WESTERN KANSAS. RESIDENTS OF SOUTHWEST KANSAS ARE ADVISED TO KEEP A
CLOSE EYE ON THE FORECAST AND THE POTENTIAL FOR A SIGNIFICANT SEVERE
WEATHER DAY.

THERE IS ALSO A WIND ADVISORY IN EFFECT FOR THIS AFTERNOON ACROSS
ALL OF SOUTHWEST KANSAS. SOUTHERLY WINDS OF 20 TO 35 MPH WITH GUSTS
TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ONCE AGAIN
THURSDAY.  AN UPPER LEVEL DISTURBANCE COMBINED WITH A STATIONARY
FRONT LOCATED FROM NORTHEAST KANSAS INTO THE TEXAS PANHANDLE WILL
PROVIDE THE PRIMARY FOCUS FOR MORE STORMS. SOME OF THESE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS...BUT A FEW TORNADOES ARE AGAIN POSSIBLE ESPECIALLY NEAR
THE STATIONARY FRONT. SOME LOCALLY HEAVY RAIN IS ALSO POSSIBLE EAST
OF A HAYS TO DODGE CITY LINE.

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND TUESDAY ACROSS
SOUTHWEST KANSAS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

28

In the hours before

Special weather statement, May 11, 3:22 PM CDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT WED MAY 11 2005

KSZ030-031-043>045-061>064-074>078-084>088-120300-
CLARK-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-
LANE-MEADE-MORTON-NESS-SCOTT-SEWARD-STANTON-STEVENS-TREGO-
322 PM CDT (222 PM MDT) WED MAY 11 2005

...TORNADO WATCH #249 IN EFFECT UNTIL 10 PM CDT (9 PM MDT)...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 249 FOR
A PORTION OF SOUTH CENTRAL KANSAS. THE FOLLOWING COUNTIES ARE
INCLUDED IN THE WATCH.

CLARK...ELLIS...FINNEY...FORD...GRANT...GRAY...HAMILTON...
HASKELL...HODGEMAN...KEARNY...LANE...MEADE...MORTON...
NESS...SCOTT...SEWARD...STANTON...STEVENS... AND
TREGO.

DESTRUCTIVE TORNADOES...LARGE HAIL TO 3 INCHES IN
DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:01 PM CDTSevere Thunderstorm WarningDDCKearny44 min
May 11, 8:46 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny44 min
May 11, 8:48 PM CDTTornado WarningDDCGrant27 min
May 11, 9:08 PM CDTTornado WarningDDCFinney, Kearny, Scott37 min
May 11, 9:12 PM CDTTornado WarningDDCFinney, Grant, Kearny33 min
May 11, 9:43 PM CDTTornado WarningDDCFinney, Kearny47 min
May 11, 10:26 PM CDTTornado WarningDDCFinney20 min
May 11, 10:35 PM CDTTornado WarningDDCFinney25 min
May 12, 2:20 PM CDTSevere Thunderstorm WarningDDCComanche40 min
May 12, 2:41 PM CDTSevere Thunderstorm WarningDDCPratt30 min
May 12, 2:54 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt43 min
May 12, 3:06 PM CDTSevere Thunderstorm WarningDDCStafford26 min
May 12, 3:12 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt42 min
May 12, 3:35 PM CDTSevere Thunderstorm WarningDDCPratt20 min
May 12, 5:07 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.